UMEM Educational Pearls

Category: Toxicology

Title: Falsely Elevated Lithium Levels

Keywords: Lithium, Lab error, Toxicity (PubMed Search)

Posted: 6/15/2023 by Natasha Tobarran, DO (Updated: 4/24/2024)
Click here to contact Natasha Tobarran, DO

Lithium toxicity can present acutely with gastrointestinal symptoms and chronically with neurologic symptoms such as tremor and ataxia. Diagnosis and treatment with normal saline hydration and/or dialysis depends on lithium levels in conjunction with signs and symptoms.

Lithium levels can be falsely elevated when blood samples are collected in green top tubes which contain lithium heparin, or if the blood collection volume is too small.  Not recognizing that a lithium level may be falsely elevated can lead to misdiagnosis as well as unnecessary hospitalizations and treatments. The study by Wills et al found lithium levels as high as 4 mmol/L (therapeutic range 0.6-1.2 mmol/L) in lithium naïve volunteers collected in the wrong tube and with small blood volumes. If a patient has an elevated lithium level in the absence of lithium toxicity symptoms, consider a falsely elevated level and redraw using the appropriate tube and sample size. 

In summary:

  • Ensure the lithium sample is collected in a non heparin containing tube
  • Confirm sufficient sample volume
  • Look at the clinical picture when deciding on treatment for patient
  • Have a low threshold to repeat the lithium level
  • Consult your poison center 1-800-222-1222 or friendly toxicologist

References

Wills BK, Mycyk MB, Mazor S, Zell-Kanter M, Brace L, Erickson T. Factitious lithium toxicity secondary to lithium heparin-containing blood tubes. J Med Toxicol. 2006 Jun;2(2):61-3. doi: 10.1007/BF03161172. PMID: 18072115; PMCID: PMC3550057.